Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 10, NWS Topeka, KS

July 31, 1999Dickinson County, Ottawa County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 31, 1999, 1:55 AM CDT for Dickinson County, Ottawa County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 1999, 1:55 AM CDT (06:55 UTC)
Expired
Jul 31, 1999, 4:00 AM CDT
In force
2 hr
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Dickinson County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 101 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1999-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 875 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1999-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
875 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
2578 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 310711
FFWTOP
KSC041-143-310855-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
155 AM CDT SAT JUL 31 1999

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN DICKINSON COUNTY IN CENTRAL KANSAS
  SOUTHERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 400 AM CDT

* DOPPLER RADAR INDICATES STRONG THUNDERSTORMS WILL CONTINUE BETWEEN 
  MINNEAPOLIS AND ABILENE DURING THE EARLY MORNING HOURS...WHICH     
  WILL PRODUCE ADDITIONAL RAINFALL OF 1 TO 2 INCHES.  AROUND 2       
  INCHES OF RAIN HAD ALREADY FALLEN IN THAT AREA BY 2 AM AND THE     
  ADDITIONAL HEAVY RAIN WILL LIKELY CAUSE AREAS OF FLASH FLOODING.

* SOME LOCATIONS AFFECTED INCLUDE...
  ABILENE
  TALMAGE
  MOONLIGHT
  MANCHESTER
  BENNINGTON
  TESCOTT
  CHAPMAN
  MINNEAPOLIS

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:40 PM CDT, 10 hours 15 minutes earlier.

Area forecast discussion, Jul 30, 3:40 PM CDT, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT THU JUL 29 1999

...RELIEF FROM HEAT FINALLY IN SIGHT...

IN THE SHORT TERM...WIND PROFILER NETWORK SHOWS UPPER TROUGH FROM
EASTERN NEBRASKA INTO NERN KS ATTM WITH SHORTWAVE RIDGING FOLLOWING
ACROSS CENTRAL AND WESTERN KS WITH ANOTHER SHORTWAVE TROUGH FROM
WYOMING INTO NORTHEAST COLORADO. WITH SHORTWAVE RIDGE TRANSLATING
EAST OVER CWA THIS EVENING...DON'T SEE MUCH CHANCE FOR THUNDERSTORMS
UNTIL LATER IN THE NIGHT ACROSS CWA AS NEXT UPSTREAM SHORTWAVE IN
WY/CO TRANSLATES EAST INTO AREA AT SAME TIME SURFACE TROUGH WILL BE
MAKING ITS WAY INTO NORTH CENTRAL KS. NOCTURNAL LLJ ALSO INDICATED
TO PICK ACROSS AREA AND SHOULD AID IN FIRING THUNDERSTORMS LATE IN
THE NIGHT.

BEYOND TONIGHT...SURFACE TROUGH TO MOVE ACROSS CWA SATURDAY AND
SHIFT WINDS TO NORTHEAST. REAL FRONT...AS INDICATED BY 850 MB
TEMPERATURE GRADIENT/1000-500MB THICKNESS GRADIENT...OVER NORTH
DAKOTA AT THIS TIME...WILL SETTLE INTO AREA SATURDAY NIGHT. WITH
TROUGH MOVING INTO AREA SATURDAY AND THEN THE FRONT SATURDAY
NIGHT...EXPECT TO SEE MORE CLOUDS AND INCREASING CHANCES FOR
THUNDERSTORMS. WITH MORE CLOUDS TOMORROW...AND POSSIBLY SCATTERED
THUNDERSTORMS...WILL GO WITH GUIDANCE TEMPERATURES OF NEAR 90 IN
NORTH CENTRAL AND 90 TO 95 OVER REST OF CWA. BEST OVERALL CHANCE
FOR THUNDERSTORMS...ESPECIALLY FOR NORTH CENTRAL ZONES...COMES
SATURDAY NIGHT AND SUNDAY AS FRONT PUSHES TO SOUTHERN KS. UPSLOPE
FLOW INTO WESTERN HIGH PLAINS AND ISENTROPIC LIFT OVER FRONT WILL
LIKELY INITIATE CONVECTIVE COMPLEX OVER WESTERN PLAINS WHICH WILL
TRANSLATE EASTWARD INTO CENTRAL KS SATURDAY NIGHT AND POSSIBLY
EASTERN KS BY SUNDAY MORNING. WILL GO WITH HIGHS IN THE MIDDLE TO
UPPER 80S FOR SUNDAY AS SHOULD SEE CONSIDERABLE CLOUDS AND COOLER
AIR FILTERING INTO AREA ON NORTHEAST WINDS AS FRONT SAGS INTO
NORTHERN OKLAHOMA.

.TOP...NONE

PB

In the hours before

Local storm report, Jul 30, 11:40 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1140 PM CDT FRI JUL 30 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    BENNINGTON                KS    WIND DAMAGE
07/30/99   OTTAWA                          TREE LIMBS DOWN IN
                                           BENNINGTON

0930 PM    1 S BENNINGTON            KS    WIND DAMAGE
07/30/99   OTTAWA                          HIGHWAY PATROL REPORTED
                                           3 SEMI TRACTOR TRAILER
                                           RIGS BLOWN OFF ROAD.

1040 PM    ABILENE                   KS    WIND DAMAGE
07/30/99   DICKINSON                       POLICE DEPARTMENT
                                           REPORTED STRONG WINDS
                                           AND A TREE DOWN IN
                                           ABILENE.
Local storm report, Jul 30, 11:40 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1140 PM CDT FRI JUL 30 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    BENNINGTON                KS    WIND DAMAGE
07/30/99   OTTAWA                          TREE LIMBS DOWN IN
                                           BENNINGTON

0930 PM    1 S BENNINGTON            KS    WIND DAMAGE
07/30/99   OTTAWA                          HIGHWAY PATROL REPORTED
                                           3 SEMI TRACTOR TRAILER
                                           RIGS BLOWN OFF ROAD.

1040 PM    ABILENE                   KS    WIND DAMAGE
07/30/99   DICKINSON                       POLICE DEPARTMENT
                                           REPORTED STRONG WINDS
                                           AND A TREE DOWN IN
                                           ABILENE.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:28 PM CDTSevere Thunderstorm WarningTOPRepublic22 min
Jul 30, 7:50 PM CDTSevere Thunderstorm WarningTOPRepublic50 min
Jul 30, 10:26 PM CDTSevere Thunderstorm WarningTOPDickinson44 min

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.